Tornadoes · United States · Alabama · 2023
EF0 tornado, Bupree, Alabama, December 10, 2023
This EF0 tornado ran 2.4 miles across Lee County on December 10, 2023, touching down at 4:36 AM CST and reaching 400 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- December 10, 2023
- Touchdown
- 4:36 AM CST (10:36 UTC)
- Lifted
- 4:39 AM CST (10:39 UTC)
- On the ground
- 3 minutes
- Path length
- 2.4 miles (3.9 km)
- Path width
- 400 yards (366 m)
- Deaths
- 0
- Injuries
- 0
- County
- Lee County
- Touchdown point
- 32.465, -85.426
- Lift-off point
- 32.474, -85.386
- Record number
- 2312100436-01
The damage survey
9 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 75 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A pre-frontal line of thunderstorms tracked eastward across Alabama around and just after midnight on December 10th. A segment of the line intensified over Jefferson County, producing two tornadoes and a large swath of wind damage. Elsewhere, two weak tornadoes were spawned over parts of southeast Central Alabama.
The National Weather Service surveyed in southwestern Lee County and found the damage was consistent with an EF0 tornado. The tornado initially touched down along County Road 30 where several trees were uprooted and a single family residence sustained minor damage. The tornado continued east-northeast crossing County Road 29 where additional trees were uprooted and a home had roof damage. It was also noted that a car window was blown out. The tornado then crossed County Road 11 just before lifting north of County Road 39. Additional soft and hard wood trees were damaged and uprooted along these two roads. It should be noted that this damage was adjacent to the EF4 tornado that impacted Lee County in 2019.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Dec 10, 2:46 AM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Dec 10, 2:46 AM CST, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 246 AM CST Sun Dec 10 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Today through Monday) Issued at 245 AM CST SUN DEC 10 2023 It has become fairly active over the past couple of hours. As of 230 AM the line of showers/storms are now well south of the Interstate 20 corridor and will continue to push east through the morning. The strongest activity right now in northeast Alabama. There is also an increase in activity to our southwest. This may merge as the activity reaches the Interstate 85 corridor. There still is some storm fuels around that the activity can tap into, so this will need to be monitored over the next few hours. With said though the area of best instabilities are generally only in the far southern sections. The line should push east of the area by 8 AM and we should see some clearing during the afternoon and into the evening hours. Dry conditions will be in place on Monday as high pressure moves into the region. 16 && .LONG TERM... (Monday night through next Saturday) Issued at 245 AM CST SUN DEC 10 2023 High pressure will be in control of the Southeast and actually much of the Eastern CONUS through Thursday into Friday. We will be watching the storm system late Friday into Saturday. Much like last the models are different in their solutions. The other interesting thing of not is the 2 main solutions both flipped/flopped the scenarios, so not only is there inconsistencies in the solutions, but also run to run consistency with an individual solution. So with that in mind will continue with the 20 to 30 percent PoP for next weekend and see when and if the models can come into a better agreement. 16 && .AVIATION... (06Z TAFS) Issued at 1105 PM CST SAT DEC 9 2023 Line of showers and storms are now push through the north and west. As of 5z the line was at TCL and BHM and will impact the rest of the north through 9 to 10z. Left over periods of rain will then impact the area through 18 to 20z along with MVFR conditions. MGM and TOI see the line of showers and storms begin between 10 and 11z with the left over periods of rain through 23 to 00z. Winds will be switching from the SW to NW as the line goes through the area. Winds later this morning and through the afternoon will be 10 to 15 kts with higher gusts. 16 && .FIRE WEATHER... Showers and thunderstorms will exit the area by late morning into the afternoon. High pressure will build into the region tonight and Monday. Min RHs this afternoon will be 55-65% west of I-65 and 65-80% east of I-65. A drier airmass will work into the area Monday and Tuesday with RH values in the 30 to 45% range. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 50 25 51 24 / 70 0 0 0 Anniston 54 27 51 28 / 80 0 0 0 Birmingham 51 29 51 30 / 70 0 0 0 Tuscaloosa 50 29 54 30 / 60 0 0 0 Calera 52 28 52 29 / 70 0 0 0 Auburn 60 30 51 32 / 90 10 0 0 Montgomery 60 31 53 30 / 80 0 0 0 Troy 62 31 54 31 / 90 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...16 LONG TERM....16 AVIATION...16
Hazardous weather outlook, Dec 9, 11:03 AM CST, 17 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1103 AM CST Sat Dec 9 2023 ALZ011>015-017>050-102015- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1103 AM CST Sat Dec 9 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe storms are possible late this afternoon through the overnight hours. The storms could produce damaging winds, isolated tornadoes, and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few strong to severe thunderstorms are possible Sunday morning. These storms could pose a threat of damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and into Sunday morning.
In the hours before
Special weather statement, Dec 10, 1:02 AM CST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Birmingham AL
102 AM CST Sun Dec 10 2023
ALZ050-100730-
Barbour AL-
102 AM CST Sun Dec 10 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL BARBOUR COUNTY
THROUGH 130 AM CST...
At 101 AM CST, Doppler radar was tracking a strong thunderstorm near
Blue Springs State Park, or 8 miles south of Clio, moving northeast
at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Blue Springs, Blue Springs State Park, and Texasville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 AM CST for southeastern
Alabama.
&&
LAT...LON 3176 8537 3171 8533 3171 8542 3162 8542
3162 8567
TIME...MOT...LOC 0701Z 239DEG 27KT 3158 8557
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
25/OwenSpecial weather statement, Dec 10, 1:49 AM CST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Birmingham AL
149 AM CST Sun Dec 10 2023
ALZ019>021-100815-
Calhoun AL-Cleburne AL-Cherokee AL-
149 AM CST Sun Dec 10 2023
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CALHOUN...NORTH
CENTRAL CLEBURNE AND CHEROKEE COUNTIES THROUGH 215 AM CST...
At 148 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Western Weiss Lake to near Piedmont. Movement
was northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Piedmont, Centre, Cedar Bluff, Centre Municipal Airport, Forney,
Leesburg, Gaylesville, Tennala, Pleasant Gap, Cornwall Furnace Park,
Western Weiss Lake, Eastern Weiss Lake, Moshat, Coloma, Weiss Dam,
Fullerton, Yellow Creek Falls, Chesnut Bay Resort, Spring Garden, and
Broomtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 300 AM CST for northeastern
Alabama. A Tornado Watch also remains in effect until 400 AM CST for
east central Alabama.
&&
LAT...LON 3394 8540 3381 8557 3420 8579 3439 8549
TIME...MOT...LOC 0748Z 217DEG 38KT 3420 8570 3392 8555
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
12/RobinsonSpecial weather statement, Dec 10, 1:52 AM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Birmingham AL
152 AM CST Sun Dec 10 2023
ALZ019-021-027>029-037-100845-
Tallapoosa AL-Calhoun AL-Clay AL-Talladega AL-Randolph AL-
Cleburne AL-
152 AM CST Sun Dec 10 2023
...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL TALLADEGA...
RANDOLPH...SOUTHEASTERN CALHOUN...NORTHERN TALLAPOOSA...CLEBURNE AND
CLAY COUNTIES THROUGH 245 AM CST...
At 152 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Jacksonville to Oxford to near Barfield to
6 miles east of Goodwater. Movement was northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Anniston, Oxford, Alexander City, Jacksonville, Roanoke, Heflin,
Lineville, Ashland, Wedowee, West End-Cobb Town, Lake Wedowee, Cobb
Town, Fort McClellan, Saks, Weaver, Munford, New Site, Hobson City,
Wadley, and Ranburne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 400 AM CST for northeastern
Alabama. A Tornado Watch also remains in effect until 400 AM CST for
east central Alabama. A Tornado Watch also remains in effect until
800 AM CST for east central Alabama.
&&
LAT...LON 3295 8601 3309 8601 3332 8585 3352 8596
3379 8580 3396 8548 3396 8540 3322 8525
TIME...MOT...LOC 0752Z 235DEG 48KT 3380 8569 3357 8583 3337 8578 3306
8594
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
12/RobinsonLocal storm report, Dec 10, 2:37 AM CST, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
237 AM CST Sun Dec 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM Tornado 5 ESE Blue Springs 31.63N 85.44W
12/10/2023 Barbour AL Official NWS Obs
TDS off EOX radar.
&&
GMSLocal storm report, Dec 10, 2:39 AM CST, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
239 AM CST Sun Dec 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 AM Tornado 3 SE Richards Crossroad 31.71N 85.23W
12/10/2023 Barbour AL Official NWS Obs
TDS off EOX radar.
&&
GMSSpecial weather statement, Dec 10, 4:33 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
433 AM CST Sun Dec 10 2023
ALZ045-047-048-101115-
Lee AL-Macon AL-Russell AL-
433 AM CST Sun Dec 10 2023
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL LEE...SOUTHEASTERN MACON
AND NORTHWESTERN RUSSELL COUNTIES THROUGH 515 AM CST...
At 432 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Auburn to near Guerryton. Movement was east at
45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Auburn, Opelika, Hurtsboro, Smiths, Smiths Station, Russell County
Sports Complex, Uchee, Seale, Auburn University, Ladonia, Beauregard,
Society Hill, Bleecker, Griffen Mill, Robert G. Pitts Airport, Creek
Stand, Monterey Heights, Hatchechubbe, Chewacla State Park, and
Ladonia Sports Complex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 AM CST for southeastern
and east central Alabama.
&&
LAT...LON 3220 8510 3220 8543 3223 8544 3223 8551
3265 8552 3265 8510 3264 8510 3263 8508
3262 8509 3257 8506
TIME...MOT...LOC 1032Z 274DEG 37KT 3258 8546 3225 8549
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
25/OwenThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Peachtre/Fal Fld, GA (KFFC), 00:00Z
10.6 hours before the tornado, 131 km from the path. December 10, 2023.
- Mixed-layer CAPE
- 441 J/kg
- Mixed-layer CIN
- -15 J/kg
- Surface CAPE
- 622 J/kg
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.8
- 0-3 km lapse rate
- 6.1 K/km
The surface observations
Auburn-Opelika Apt (AUO), 16 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Maxwell AFB radar (KMXX), 37 km away, was scanning. The volume nearest the touchdown began at 10:34 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2023 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of December 10, 2023
5 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 10 | 12:09 AM CST | EF1 | Jefferson, AL | 3.0 | 600 | $5.0 million | ||
| December 10 | 12:13 AM CST | EF1 | Jefferson, AL | 1.8 | 200 | |||
| December 10 | 1:19 AM CST | EF0 | Henry, AL | 8.0 | 200 | $50,000 | ||
| December 10 | 5:30 AM CST | EF1 | Holmes, FL | 3.0 | 250 | |||
| December 10 | 12:28 PM EST | EF1 | Wake, NC | 1.9 | 250 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.